Could an Acne Drug Have Driven This Boy to Fly a Plane into a Tower?

Article excerpt

THE AUTHOR of the suicide note does not give an age or sex, only an impression of terrible despair left by the web name, "Hopeless". Then, on an internet noticeboard, the author types: "I have had this terrible disease for many years now. I have been on Roaccutane. It worked for a few months. I now see death as my only escape. It is the combination of acne and Roaccutane which has killed me."

This message appeared on the internet yesterday only hours after the news that Charles Bishop, the 15-year-old who flew an aircraft into a skyscraper in Tampa, Florida, on Sunday, had been prescribed Roaccutane, an acne drug that opponents claim can render those who take it suicidal.

Whether the author killed him or herself may never be known. But what is clear is that the drug has been linked to at least 138 suicides worldwide and many more suicide attempts. And, given that until recently most of those who took it were unaware of the alleged side-effects, there may be many more deaths where a link was not even considered.

Concern over Roaccutane, marketed in the United States as Accutane, has been steadily growing in recent years. Yesterday that concern turned to alarm with the disclosure that Bishop might have been on it when he stole a flying school plane and crashed it into the 28th floor of the Bank of America Plaza. A note found in his pocket expressed sympathy for Osama bin Laden, even though neither his family nor his friends had ever heard him express any support whatever for the founder of al-Qa'ida.

Police found a prescription for Accutane during a search of the boy's home but said toxicology tests on his body would not be completed for two weeks.

Already, however, Accutane's critics are pointing the finger of suspicion. It could, they claim, explain why a boy - whose family said that he had never shown any signs of depression - should suddenly kill himself.

The drug's active ingredient, isotretinoin, a derivative of vitamin A, was given a licence in the United States in 1982, and in the UK and Ireland in 1983 but it soon prompted concern, particularly over birth defects. Within a year, Public Citizen, an American consumer group, had called on the Food and Drugs Administration to demand that the drug's manufacturer, Roche, post warnings of possible serious side-effects on packaging.

In 1990, an FDA memo recorded: "The magnitude of injury and death has been great and permanent, with 11,000 to 13,000 Accutane- related abortions and 900 to 1,100 Accutane-related birth defects." In Britain, there have been 1,192 "adverse drug reactions" reported during the past 18 years, including 15 suicides. Given that research suggests only one in 10 adverse reactions is reported to the Medicines Control Agency, the suspicion is that the true figures could be much higher.

During the 1990s, the FDA continued to insist on ever more stringent side-effect warnings while the US market for Accutane grew to pounds 535m.

Currently, the American packaging carries this advice: "WARNINGS - Psychiatric Disorders: Accutane may cause depression, psychosis and, rarely, suicidal ideation, suicide attempts and suicide. Discontinuation of Accutane therapy may be insufficient; further evaluation may be necessary. No mechanism of action has been established for these events."

Pat Tebby's son, David, was using the drug when he jumped to his death from a multi-storey car park in Newport, south Wales, in February 1998.

"David was 18 when he killed himself and was on Roaccutane for the second time for acne on his back," Mrs Tebby said yesterday.

"He first went on the drug when he was 16. He became a different boy and I became very concerned for him. We did not think he was suicidal but he became very depressed. …